Valium is a popular benzodiazepine drug. Doctors prescribe it to treat anxiety, insomnia, muscle spasms and seizures. People take it to self-medicate or for “fun.” No matter the reason you take Valium, you can take too much. Valium is addictive. It is easy to lose track of how much of the drug you’re taking. It is easy to overdose.
Valium Overdose Risk
You can overdose any time you use a sedative drug like Valium. Some actions and risk factors make overdose even more likely.
The Mayo Clinic lists the following overdose risk factors:
- Past or present addictions to other substances
- Family history of substance abuse problems
- Younger age
- Certain pre-existing psychiatric conditions
- Exposure to peer pressure or a social environment where there’s drug use
- Easy access to prescription drugs, such as through your own or a family member’s prescription
- Lack of knowledge about prescription drugs and their potential harm1
All of these factors relate to overdose risk. None of these factors involve a specific amount of the drug. “Too much” will vary. It is influenced by your individual biology, psychology, and use habits. Overdose is also influenced by how long you have been taking a drug or drugs. The longer you’ve been using Valium, the easier it is to take too much.
The British Medical Journal (BMJ) shares that when it comes to benzodiazepines like Valium, the, “longer the exposure to these medications, the higher the risk of overdose.”2 As time passes, your body develops a tolerance. You have to take more and more of the drug to feel its desired effects. The amount that causes an overdose does not rise at the same pace.
The most common, and most deadly, reason for too much Valium is drug mixing. Combining Valium with other drugs or alcohol increases the likelihood of overdose. It increases the likelihood of serious harm or death as a result of that overdose. BMJ continues, “Nearly 30% of fatal ‘opioid’ overdoses also involve benzodiazepines, which are often used concurrently with opioids.”2 You need far less of any one drug to overdose if you use it in conjunction with another.
How Do I Know If I Took Too Much?
If you take too much Valium, you will begin to experience signs of overdose. These include the following:
- Blurry vision
- Lack of balance
- Poor coordination
- Slow reflex responses
- Slurred speech
Someone who has overdosed on Valium may have cool skin with a blue tinge and may appear to be sleeping deeply. The severity of symptoms depends on the amount of the drug you’ve taken, your age, your health condition, and whether you’ve taken other substances. Overdose symptoms can progress to respiratory depression, cardiac complications, coma and death.
What Should I Do If I Take Too Much Valium?
If you take too much Valium, take action. Call emergency medical services if you are experiencing an overdose.
If you are dependent on or addicted to the drug, call addiction treatment professionals like those at Black Bear Lodge. If you have overdosed in the past, don’t wait until you take too much again.
Taking too much Valium in the past puts you at greater risk for serious consequences in the future. Drug and Alcohol Dependence, previous overdose experience puts you at greater risk of death the next time you take too much.3 Learn from the past. Let us help you put addiction and overdose risk behind you. Move forward to a bright, positive future. Call us today at 706-914-2327.
1 Mayo Clinic. “Risk Factors.” 19 Sep. 2015. Accessed 27 Jun. 2017.
2 Venkata, Himabindu G., Gaurav, Chauhan, et.al. “Association Between Concurrent Use of Prescription Opioids and Benzodiazepines and Overdose.” British Medical Journal. 6 Apr. 2017. Accessed 27 Jun. 2017.
3 Caudarella, Alexander, Dong, Huiru, et.al. “Non-Fatal Overdose a Risk Factor for Subsequent Fatal Overdose Among People Who Inject Drugs.” Drug and Alcohol Dependence. 1 May 2016. Accessed 27 Jun. 2017.